Bounds on complex eigenvalues in a hydromagnetic stability problem


We consider an eigenvalue problem of hydromagnetic stability and obtain instability regions within which the complex eigenvalues corresponding to unstable modes should lie.

This is a preview of subscription content, access via your institution.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Fig. 1


  1. 1.

    Acheson, D.J., and Hide. 1973. Hydromagnetics of rotating fluids. Reports on Progress in Physics 36 (159): 160–219.

    Google Scholar 

  2. 2.

    Adam, J.A. 1986. Critical layer singularities and complex eigenvalues in some differential equations of mathematical physics. Physics Reports 142 (5): 263–356.

    MathSciNet  Article  Google Scholar 

  3. 3.

    Anil Iype, M.S., and M. Subbiah. 2008. Eigen Value Bounds in the Stability Problem of Hydromagnetic Swirling Flows. Indian Journal of Pure and Applied Mathematics 39: 211–225.

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Anil Iype, M.S., and M. Subbiah. 2010. On the hydrodynamic and hydromagnetic stability of inviscid flows between coaxial cylinders. International Journal of Fluid Mechanics Research 37: 1–15.

    Article  Google Scholar 

  5. 5.

    Chandrasekar, S. 1961. Hydrodynamic and Hydromagnetic Instability. Oxford: Clarendon Press.

    Google Scholar 

  6. 6.

    Chimonas, G. 1970. The Extension of the Miles–Howard theorem to compressible flows. Journal of Fluid Mechanics 43 (4): 833–836.

    Article  Google Scholar 

  7. 7.

    Dandapat, B.S., and A.S. Gupta. 1975. On the stability of swirling flow in magnetogasdynamics. Quarterly of Applied Mathematics 33 (2): 182–186.

    Article  Google Scholar 

  8. 8.

    Drazin, P.G., and W.H. Reid. 1981. Hydrodynamic stability. Cambridge: Cambridge University Press.

    Google Scholar 

  9. 9.

    Ganguly, K., and A.S. Gupta. 1985. On the hydromagnetic stability of helical flows. Journal of Mathematical Analysis and Applications 106: 26–40.

    MathSciNet  Article  Google Scholar 

  10. 10.

    Howard, L.N. 1961. Note on a paper of John W. Miles. Journal of Fluid Mechanics 10: 509–512.

    MathSciNet  Article  Google Scholar 

  11. 11.

    Howard, L.N., and A.S. Gupta. 1962. On the hydrodynamic and hydromagnetic stability of swirling flows. Journal of Fluid Mechanics 14: 463–476.

    MathSciNet  Article  Google Scholar 

  12. 12.

    Jain, R.K., and G.T. Kochar. 1983. Stability of Stratified Shear Flows. Journal of Mathematical Analysis and Applications 96: 269–282.

    MathSciNet  Article  Google Scholar 

  13. 13.

    Kochar, G.T., and R.K. Jain. 1979. Note on Howard’s semicircle theorem. Journal of Fluid Mechanics 91: 489–491.

    MathSciNet  Article  Google Scholar 

  14. 14.

    Miles, J.W. 1961. On the stability of heterogeneous shear flows. Journal of Fluid Mechanics 10: 496–508.

    MathSciNet  Article  Google Scholar 

  15. 15.

    Sasakura, Y. 1984. Semi-Ellipse Theorem for the Heterogeneous Swirling Flow in an Azimuthal Magnetic Field with respect to Axisymmetric Disturbance. Journal of the Physical Society of Japan 53: 2012–2017.

    MathSciNet  Article  Google Scholar 

  16. 16.

    Velikhov, E.P. 1959. Stability of an ideally conducting liquid flowing between cylinders rotating in a magnetic field. Soviet Physics JETP 36 (9): 995–997.

    MathSciNet  Google Scholar 

Download references


The first author’s work was supported by CSIR-Junior Research Fellowship with Award number: 09/559(0134)/2019-EMR-I which is acknowledged.

Author information



Corresponding author

Correspondence to S. Prakash.

Ethics declarations

Conflict of interest

The authors declare no conflict of interest in this work.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Samy Ponnusamy.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Prakash, S., Subbiah, M. Bounds on complex eigenvalues in a hydromagnetic stability problem. J Anal (2021).

Download citation


  • Complex eigenvalues
  • Linear stability
  • Hydromagnetics
  • Swirl
  • Coaxial cylinders

Mathematics Subject Classification

  • 76E